Effects of long term antibiotics: I have Churg... - Vasculitis UK

Vasculitis UK
6,553 members5,761 posts

Effects of long term antibiotics

sarahdollygirl
sarahdollygirl

I have Churg Strauss, currently treated with Rituximab, 5mg Prednisilone, Following a fungal infection in my lungs last winter which had to be treated with very strong antibiotics I am still taking a low dose full time. This inevitably has side effects, noticeably with stomach probs, rushing to the loo etc. When I brought this up with my consultant last time I saw him he says I have to remain on antibiotics indefinitely, which was a surprise. Anyone had experiences of this? I can't think being on antibiotics long term is good for my system and surely they will lose their effect after a while as my body gets used to them.....??

Thanks all!

4 Replies
oldestnewest

Y mum had fungal pneumonia and takes antibiotics for life, also 5mg pred with no problems.

Hi, I have Churg Strauss [it's now called EGPA - here in Canada anyway]. I was on what's called a 'broad spectrum' antibiotic such as ampircilin or bactrim for over 9 years. It does not target specific infection [like antibiotic for a liver infection, for example]. It helps prevent new infection. It's used when people are immune suppressed, like you are. My Rheum told me that I'd be on it for the rest of my life but now that I am off prednisone and almost entirely off mycophenalate [much like your rituximab or methotrexate]. So, you may not be on it forever -- it depends on whether you taper off the prednisone, and become less vulnerable to opportunistic infection. As for long term effects, I found that it did bother me and I often felt nauseous and would get car sick [bus sick, etc]. Once I stopped taking it, the nausea ended. I hope that helps.

Hi I have been on a dual antibiotic for 3.5 years now.I have been told it still gives a little protection but also can act as an inflammatory.I have just had a urine infection but as soon as I was given a new antibiotic it worked much more quickly than it should.I think this was due to the combination I was getting.

Hi Sarahdollygirl. Rituximab is an excellent drug.Side effects are few.Drink plenty of water before,during and after your treatment. I always made sure it wasn't infused too fast.Good luck.

You may also like...